Serotonin syndrome associated with concomitant tramadol and linezolid therapy: a case report and literature review
Abstract
Serotonin syndrome (SS) is a potentially life-threatening adverse drug reaction resulting from excessive serotonergic activity in the central and peripheral nervous systems. Tramadol produces analgesia through μ-opioid receptor agonism while also inhibiting the reuptake of serotonin and norepinephrine. Linezolid an oxazolidinone antibacterial agent, possesses reversible, non-selective monoamine oxidase inhibitory activity. Through distinct pharmacological mechanisms, both agents enhance serotonergic neurotransmission and may theoretically increase the risk of SS when used concomitantly. We report the case of an elderly woman who developed serotonin syndrome shortly after receiving tramadol and linezolid for ischemic lower-limb pain complicated by severe infection. The patient fulfilled the Hunter diagnostic criteria, presenting with hyperthermia, tremor, myoclonus, hyperreflexia, muscle rigidity, diaphoresis, and flushing. The symptoms resolved rapidly after discontinuation of the suspected medications and initiation of supportive treatment. Although several real-world studies have suggested that the overall incidence of SS associated with concomitant linezolid and serotonergic agents is relatively low, this report highlights that individualized risk assessment remains essential in elderly patients with multiple comorbidities and polypharmacy. Careful evaluation of potential drug interactions and close clinical monitoring are therefore warranted when anti-infective and analgesic therapies with serotonergic properties are administered concurrently.
Fields of Study & Subjects
Electroconvulsive Therapy Studies
Treatment of Major Depression
Takotsubo Cardiomyopathy and Associated Phenomena
Publication details
- Journal / source
- Frontiers in Pharmacology
- Publisher
- Frontiers Media SA
- Volume
- 17
- Pages
- 1825964–1825964
- Publication date
- 29 May 2026
- Language
- EN